Share and Enjoy:
  • Print
  • Google Bookmarks
  • PDF
  • Yahoo! Bookmarks

Percocet Overdose

Percocet is a prescription-strength medication used to treat moderate to severe pain. It is made up of a narcotic (Oxycodone) and acetaminophen (Tylenol). Like other pain medications in this class, it’s possible to develop a tolerance to the drug over a period of time. In such instances, the individual using Percocet will need to take higher dosages in order feel the same effect. The chance of overdosing on the drug increases in this situation.

People who take a higher dosage of the medication, or more frequently than what is prescribed by their doctor, are at a higher risk of overdosing. Taking someone else’s Percocet is another risky move that can lead to an overdose. Percocet should also never be combined with alcohol. Since both are forms of depressants, they have the ability to affect an individual’s breathing and cause long-term liver damage.

Percocet Overdose Signs and Symptoms

The narcotic portion of Percocet can produce the following symptoms in an overdose:

  • Extreme drowsiness, which can lead to a coma in some cases
  • Slow heart rate and low blood pressure
  • Depressed respiration or difficulty breathing
  • Cold, clammy skin
  • Cardiac arrest

An overdose of Tylenol produces different symptoms than the narcotic does. Here is a list to watch for:

  • Jaundice
  • Nausea and vomiting
  • Confusion or irritability
  • Sweating
  • Loss of appetite
  • Dark urine

Medical Attention for a Percocet Overdose

A suspected or confirmed Percocet overdose is not something that should be ignored. This medication can cause respiratory depression or arrest, which can lead to brain damage or death. An overdose of acetaminophen can cause liver damage, and in severe cases the patient may require a liver transplant. Call your local emergency number or 9-1-1 to get immediate medical attention for the affected individual. The National Poison Control Center (1-800-222-1222) can also provide suggestions for dealing with the overdose while you are waiting for paramedics to arrive. Be sure to let emergency workers know how much of the drug was taken and when it was ingested. If it was prescribed for the individual, provide the bottle and any remaining drug to the medical personnel.

The patient’s vital signs, including respiration rate, will be assessed on arrival at the hospital. If he or she is having difficulty breathing, doctors will administer oxygen. In a case where the symptoms of the overdose are severe, the doctor may order that naloxone (Narcan), an antidote for Percocet overdose, be administered. Activated charcoal may also be used to soak up any of the drug that is present in the patient’s stomach or intestinal tract. Once the patient’s condition has been stabilized, the doctor will also order tests to determine if any liver damage has occurred.

Treatment

If you consult with a drug addiction treatment worker, he or she will tell you that treating this issue involves several steps. Going through detox is only the first phase. For treatment to be successful, it must be followed up with expert care from a Percocet rehab or a center that specializes in treatment Percocet addiction so that the client can move into long-term recovery.

View Resources

...


Copyright © 2014 Internet Brands, Inc. All rights reserved. Terms of Use | Privacy Policy | Health Disclaimer | Cookies